Alert archive / Montana / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 2, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Jun 18, 2022, 1:15 PM MDT for Lake County, Missoula County, Montana. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 18, 2022, 1:15 PM MDT (19:15 UTC)
- Expired
- Jun 18, 2022, 2:00 PM MDT
- In force
- 45 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lake County, MT, Missoula County, MT
The radar
The Missoula radar (KMSX), 24 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 1:20 PM MDT | HAIL 0.88 | Arlee, MT | |
| Jun 18, 1:20 PM MDT | HAIL 1 | Arlee, MT | FACEBOOK REPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 18, 12:37 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 7.3 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 1013 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- -43 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
281
WUUS55 KMSO 181915
SVRMSO
MTC047-063-182000-
/O.NEW.KMSO.SV.W.0002.220618T1915Z-220618T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Missoula MT
115 PM MDT Sat Jun 18 2022
The National Weather Service in Missoula has issued a
* Severe Thunderstorm Warning for...
South central Lake County in northwestern Montana...
Central Missoula County in west central Montana...
* Until 200 PM MDT.
* At 115 PM MDT, a severe thunderstorm was located near Arlee, or 17
miles north of Missoula, moving north at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Ravalli, St. Ignatius, Arlee, Evaro, Allentown, Moiese, Kicking
Horse, Charlo and Fort Connah.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4699 11413 4714 11419 4718 11418 4718 11420
4736 11420 4736 11429 4745 11433 4754 11398
4703 11387
TIME...MOT...LOC 1915Z 165DEG 38KT 4712 11405
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$2 follow-up statements
761
WWUS55 KMSO 181931
SVSMSO
Severe Weather Statement
National Weather Service Missoula MT
131 PM MDT Sat Jun 18 2022
MTC063-181941-
/O.CAN.KMSO.SV.W.0002.000000T0000Z-220618T2000Z/
Missoula MT-
131 PM MDT Sat Jun 18 2022
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MISSOULA COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
northwestern and west central Montana.
LAT...LON 4718 11393 4714 11393 4714 11419 4718 11418
4718 11420 4736 11420 4736 11429 4745 11433
4754 11398 4718 11390
TIME...MOT...LOC 1931Z 166DEG 36KT 4725 11408
$$
MTC047-182000-
/O.CON.KMSO.SV.W.0002.000000T0000Z-220618T2000Z/
Lake MT-
131 PM MDT Sat Jun 18 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM MDT
FOR SOUTH CENTRAL LAKE COUNTY...
At 131 PM MDT, a severe thunderstorm was located near Ravalli, or 26
miles north of Missoula, moving north at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Ravalli, St. Ignatius, Arlee, Allentown, Moiese, Kicking Horse,
Charlo and Fort Connah.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4718 11393 4714 11393 4714 11419 4718 11418
4718 11420 4736 11420 4736 11429 4745 11433
4754 11398 4718 11390
TIME...MOT...LOC 1931Z 166DEG 36KT 4725 11408
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$791
WWUS55 KMSO 181958
SVSMSO
Severe Weather Statement
National Weather Service Missoula MT
158 PM MDT Sat Jun 18 2022
MTC047-182007-
/O.EXP.KMSO.SV.W.0002.000000T0000Z-220618T2000Z/
Lake MT-
158 PM MDT Sat Jun 18 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LAKE COUNTY WILL
EXPIRE AT 200 PM MDT...
The storm which prompted the warning has weakened below severe
limits. Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
northwestern and west central Montana.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Missoula.
LAT...LON 4718 11393 4714 11393 4714 11419 4718 11418
4718 11420 4736 11420 4736 11429 4745 11433
4754 11398 4718 11390
TIME...MOT...LOC 1957Z 165DEG 38KT 4747 11417
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:46 AM MDT, 9 hours 29 minutes earlier.
Area forecast discussion, Jun 18, 3:46 AM MDT, 9 hours 29 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
346 AM MDT Sat Jun 18 2022
.DISCUSSION...Strong southerly flow continues across the Northern
Rockies today with several rounds of showers and thunderstorms
expected. Effective wind shear continues to be quite strong but
instability will be less compared to yesterday (Friday). Even with
the decrease in instability, a few strong to severe thunderstorms
are possible once again. The main area of concern will be from
the Bitterroot Valley northeastward into the Glacier Park region
this afternoon/evening with hail and strong wind gusts as the main
threats.
Temperatures will be considerably cooler today as a weak cold
front has pushed through much of the region. Southwest Montana
and southeastern Lemhi County will have a well mixed atmosphere by
late morning into the afternoon with wind gusts of 40 to 50 mph
likely. There is a slight chance (10 percent) of gusts over 50
mph, depending on the depth of mixing late this morning/early
afternoon.
A broad upper level trough will wobble through the area Sunday and
Monday with areas of precipitation and below normal daytime temperatures.
The majority of forecast models support the heaviest
precipitation focused across west-central and southwest Montana as
moisture wraps around a closed low pressure system. There is
still a slight chance (15 percent) that this band of heavy
precipitation could shift northward, and would cause increased
hydrologic concerns in northwest Montana.
Area rivers will remain high but are forecast at below flood
criteria. The exception is the Flathead River at Colombia Falls
which is forecast to continue at minor flood stage through at
least early next week. Please keep checking back for updates, as a
change in the location or intensity of the early week weather
system would make for changeable river forecasts.
Most ensembles (70 percent) support zonal flow the middle to latter
part of next week resulting in seasonable to above normal
temperatures, gusty afternoon winds, and drier conditions.
&&
.AVIATION...An early morning shortwave will ignite showers and
isolated thunderstorms, especially along the Hwy 93 corridor.
Southerly flow remains across the Northern Rockies throughout the
day with another round or two of showers and thunderstorms midday
through the early evening hours. The strongest storm potential
will be across west- central Montana with hail, gusty winds, and
brief heavy rain. It will be another well mixed and windy day
across southwest Montana. Model soundings for KBTM look similar to
yesterday (Friday) with gusts to 45 kts once again possible.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Wind Advisory from 10 AM this morning to 9 PM MDT this evening
Butte/Blackfoot Region.
ID...Wind Advisory from 10 AM this morning to 9 PM MDT this evening
Eastern Lemhi County.
&&In the hours before
Special weather statement, Jun 18, 12:24 PM MDT, 51 minutes before
Special Weather Statement
National Weather Service Missoula MT
1224 PM MDT Sat Jun 18 2022
MTZ005-006-181915-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
1224 PM MDT Sat Jun 18 2022
...A strong thunderstorm will impact portions of eastern Idaho and
northwestern Ravalli Counties through 115 PM MDT...
At 1223 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Darby, or 23 miles south of Hamilton, moving north
at 40 mph.
HAZARD...Winds in excess of 40 mph and half-inch size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hamilton, Darby, Victor, Woodside, Pinesdale, Grantsdale, Bell
Crossing, Charlos Heights, Corvallis and Como.
This includes Highway 93 S between mile markers 27 and 60.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4582 11423 4586 11441 4589 11439 4591 11441
4594 11443 4596 11440 4598 11441 4599 11445
4648 11432 4641 11394
TIME...MOT...LOC 1823Z 194DEG 36KT 4592 11433
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPHSpecial weather statement, Jun 18, 12:44 PM MDT, 31 minutes before
Special Weather Statement
National Weather Service Missoula MT
1244 PM MDT Sat Jun 18 2022
MTZ007-181930-
Butte/Blackfoot Region MT-
1244 PM MDT Sat Jun 18 2022
...A strong thunderstorm will impact portions of northeastern Granite
and central Powell Counties through 130 PM MDT...
At 1243 PM MDT, Doppler radar was tracking a strong thunderstorm near
Drummond, moving north at 30 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Drummond, Jens, Hall, Helmville and New Chicago.
This includes Interstate 90 between mile markers 147 and 164.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
west central Montana.
&&
LAT...LON 4651 11301 4656 11331 4695 11319 4683 11280
TIME...MOT...LOC 1843Z 201DEG 27KT 4660 11312
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHSpecial weather statement, Jun 18, 12:49 PM MDT, 26 minutes before
Special Weather Statement
National Weather Service Missoula MT
1249 PM MDT Sat Jun 18 2022
MTZ004>006-043-181930-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
Lower Clark Fork Region MT-Potomac/Seeley Lake Region MT-
1249 PM MDT Sat Jun 18 2022
...A strong thunderstorm will impact portions of south central Lake
and central Missoula Counties through 130 PM MDT...
At 1249 PM MDT, Doppler radar was tracking a strong thunderstorm over
East Missoula, or near Missoula, moving north at 40 mph.
HAZARD...Winds in excess of 30 mph and half-inch size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Missoula, Bonner-West Riverside, East Missoula, Evaro and Turah.
This includes the following highways...
Interstate 90 between mile markers 97 and 115.
Highway 93 between mile markers 4 and 14.
Highway 93 S between mile markers 89 and 94.
Highway 200 between mile markers 0 and 4.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
northwestern and west central Montana.
&&
LAT...LON 4677 11405 4714 11417 4714 11398 4716 11401
4718 11407 4727 11415 4727 11406 4730 11400
4739 11401 4741 11385 4680 11379
TIME...MOT...LOC 1849Z 171DEG 35KT 4687 11394
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPHLocal storm report, Jun 18, 12:57 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
1257 PM MDT SAT JUN 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1256 PM HAIL 2 NNW EAST MISSOULA 46.90N 113.96W
06/18/2022 E0.50 INCH MISSOULA MT NWS EMPLOYEE
&&
BECLocal storm report, Jun 18, 1:04 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
104 PM MDT SAT JUN 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0103 PM HAIL 2 NNE MISSOULA 46.90N 113.97W
06/18/2022 E0.75 INCH MISSOULA MT TRAINED SPOTTER
THREE TO FOUR MINUTES OF PURE HAIL WITH
LITTLE TO NO WIND.
&&
BECLocal storm report, Jun 18, 1:07 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
107 PM MDT SAT JUN 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0107 PM HAIL 3 NNE MISSOULA 46.91N 113.97W
06/18/2022 E1.00 INCH MISSOULA MT TRAINED SPOTTER
SPOTTER CALLED BACK AFTER FINDING HAIL OF 1
INCH.
&&
BECThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 6:14 PM MDT | Special Weather Statement | MSO | Flathead | 16 min |
| Jun 17, 6:27 PM MDT | Special Weather Statement | MSO | Flathead | 18 min |
| Jun 17, 6:48 PM MDT | Special Weather Statement | MSO | Lincoln | 27 min |
| Jun 17, 8:20 PM MDT | Special Weather Statement | MSO | Flathead | 10 min |
| Jun 17, 8:38 PM MDT | Special Weather Statement | MSO | Flathead | 7 min |
| Jun 18, 12:22 AM MDT | Special Weather Statement | MSO | Flathead | 23 min |
| Jun 18, 3:47 AM MDT | Wind Advisory | MSO | Deer Lodge, Granite, Powell, Silver Bow | 17 hr |
| Jun 18, 4:49 AM MDT | Special Weather Statement | MSO | Lake | 41 min |
| Jun 18, 12:24 PM MDT | Special Weather Statement | MSO | Ravalli | 51 min |
| Jun 18, 12:44 PM MDT | Special Weather Statement | MSO | Powell | 46 min |
| Jun 18, 12:49 PM MDT | Special Weather Statement | MSO | Missoula | 41 min |
| Jun 18, 1:13 PM MDT | Severe Thunderstorm Warning | MSO | Missoula, Ravalli | 32 min |
| Jun 18, 1:20 PM MDT | Severe Thunderstorm Warning | MSO | Powell | 25 min |
| Jun 18, 1:34 PM MDT | Severe Thunderstorm Warning | MSO | Missoula | 41 min |
| Jun 18, 2:12 PM MDT | Special Weather Statement | MSO | Missoula | 48 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.